MAUDE Adverse Event Report: COVIDIEN MFG DC BOULDER EDGE; ELECTROSURGICAL, CUTTING & COAGULATION & ACCESSORIES

COVIDIEN MFG DC BOULDER EDGE; ELECTROSURGICAL, CUTTING & COAGULATION & ACCESSORIES
Model Number E1455-4
Medical Device Problem Code Fire (1245)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 02/08/2019
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
According to the reporter, during a laparotomy, the surgeon was using a pencil with the extended 4 inch guarded tips.Immediately after using it inside the wound, while the surgeon had the tip above the wound, it ignited a flame.They immediately changed the hand piece and machine.They also switched the generator and opened new pad and pencil to complete the procedure.The patient was not burned, the surgeon was not burned.There was no further information available and good faith attempts have been made.There was no patient injury.
 
Additional Manufacturer Narrative
Evaluation summary: one device was received for evaluation.Visual inspection found eschar on the tip of the device and charring.The polytetrafluoroethylene (ptfe) insulator had softened and slightly deformed.Visual inspection found the electrode to have been manufactured correctly.The ptfe insulator had softened and slightly deformed.The tip of the electrode was discolored where the coating had begun to erode.The purpose of the coating is to limit the tissue from sticking to the electrode.The coating erodes as the electrode is activated.The tip of the electrode also discolors when activated and used on tissue.This effect is a normal part of electro surgery and is not considered a defect.Significant eschar buildup at the tip could lead to overheating and conceivably device fire.The investigation identified the root cause of the damage to the electrode to be eschar build up on the electrode tip leading to excessive heating.The instructions for use(ifu) states, the sparking and heating associated with electrosurgery can provide an ignition source.Observe fire precautions at all times: when using electro surgery in the same room with gases or flammable substances, prevent pooling of fluids and the accumulation of gases under surgical drapes or near the surgical site.Tissue buildup (eschar) on the tip of an active electrode poses a fire hazard, especially in oxygen-enriched environments, such as in throat or mouth procedures.Eschar plus high oxygen may create embers.Keep the electrode clean and free of all debris.If information is provided in the future, a supplemental report will be issued.

Brand Name
EDGE
Common Device Name
ELECTROSURGICAL, CUTTING & COAGULATION & ACCESSORIES
Manufacturer (Section D)
COVIDIEN MFG DC BOULDER
5920 longbow dr
boulder CO 80301 3299
MDR Report Key8452515
Report Number1717344-2019-00401
Device Sequence Number14144663
Product Code GEI
UDI-Device Identifier10884521713185
UDI-Public10884521713185
Combination Product (Y/N)N
Initial Reporter StateNY
Initial Reporter CountryUS
PMA/510(K) Number
K981916
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 06/11/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date09/08/2023
Device Model NumberE1455-4
Device Catalogue NumberE1455-4
Device Lot Number82490170X
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer04/12/2019
Initial Date Received by Manufacturer 03/02/2019
Supplement Date Received by Manufacturer05/22/2019
Initial Report FDA Received Date03/26/2019
Supplement Report FDA Received Date06/11/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age49 YR